Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 85, NWS New Orleans, LA

September 11, 20245 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 11, 2024, 6:47 PM CDT for 5 parishes in Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2024, 6:47 PM CDT (23:47 UTC)
Expired
Sep 12, 2024, 12:27 AM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, Assumption Parish, LA, Iberville Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The radar

The Hammond radar (KHDC), 90 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS54 KLIX 112347
FFWLIX
LAC005-007-047-093-095-120245-
/O.NEW.KLIX.FF.W.0085.240911T2347Z-240912T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
647 PM CDT Wed Sep 11 2024

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Southwestern Ascension Parish in southeastern Louisiana...
  Northern Assumption Parish in southeastern Louisiana...
  Southern Iberville Parish in southeastern Louisiana...
  St. James Parish in southeastern Louisiana...
  West Central St. John The Baptist Parish in southeastern Louisiana...

* Until 945 PM CDT.

* At 647 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Donaldsonville, Napoleonville, Gramercy, Lutcher, Convent, Belle 
  Rose, Paincourtville, North Vacherie, Wallace and Garyville.

This includes the follwing Interstate...
	Interstate 10 in Louisiana between mile markers 191 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3004 9122 3011 9100 3015 9063 2999 9065
      2996 9092 2989 9120 2992 9123 2993 9123
      2995 9125 2996 9125 2999 9126 3000 9126
      3000 9123 3003 9122

FLASH FLOOD...RADAR INDICATED

$$

JL
3 follow-up statements
276 
WGUS54 KLIX 120242
FFWLIX
LAC005-007-047-093-095-120345-
/O.EXT.KLIX.FF.W.0085.000000T0000Z-240912T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
942 PM CDT Wed Sep 11 2024

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Southwestern Ascension Parish in southeastern Louisiana...
  Northern Assumption Parish in southeastern Louisiana...
  Southern Iberville Parish in southeastern Louisiana...
  St. James Parish in southeastern Louisiana...
  West Central St. John The Baptist Parish in southeastern Louisiana...

* Until 1045 PM CDT.

* At 942 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Donaldsonville, Napoleonville, Gramercy, Lutcher, Convent, Belle 
  Rose, Paincourtville, North Vacherie, Wallace and Garyville.

This includes the follwing Interstate...
	Interstate 10 in Louisiana between mile markers 192 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3004 9122 3011 9100 3015 9063 2999 9065
      2996 9092 2989 9120 2992 9123 2993 9123
      2995 9125 2996 9125 2999 9126 3000 9126
      3000 9123 3003 9122

FLASH FLOOD...RADAR INDICATED

$$

Zeringue
358 
WGUS54 KLIX 120317
FFWLIX
LAC005-007-047-093-095-120545-
/O.EXT.KLIX.FF.W.0085.000000T0000Z-240912T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1017 PM CDT Wed Sep 11 2024

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Southwestern Ascension Parish in southeastern Louisiana...
  Northern Assumption Parish in southeastern Louisiana...
  Southern Iberville Parish in southeastern Louisiana...
  St. James Parish in southeastern Louisiana...
  West Central St. John The Baptist Parish in southeastern Louisiana...

* Until 1245 AM CDT.

* At 1017 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Flooding impacts will continue, but no additional 
  rainfall is expected. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Donaldsonville, Napoleonville, Gramercy, Lutcher, Convent, Belle 
  Rose, Paincourtville, North Vacherie, Wallace and Garyville.

This includes the follwing Interstate...
	Interstate 10 in Louisiana between mile markers 192 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3004 9122 3011 9100 3015 9063 2999 9065
      2996 9092 2989 9120 2992 9123 2993 9123
      2995 9125 2996 9125 2999 9126 3000 9126
      3000 9123 3003 9122

FLASH FLOOD...RADAR INDICATED

$$

Zeringue
957 
WGUS74 KLIX 120527
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1227 AM CDT Thu Sep 12 2024

LAC005-007-047-093-095-120537-
/O.CAN.KLIX.FF.W.0085.000000T0000Z-240912T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-Assumption LA-Iberville LA-St. James LA-St. John The
Baptist LA-
1227 AM CDT Thu Sep 12 2024

...FLASH FLOOD WARNING FOR SOUTHWESTERN ASCENSION, NORTHERN 
ASSUMPTION, SOUTHERN IBERVILLE, ST. JAMES AND WEST CENTRAL ST. JOHN 
THE BAPTIST PARISHES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 3004 9122 3011 9100 3015 9063 2999 9065
      2996 9092 2989 9120 2992 9123 2993 9123
      2995 9125 2996 9125 2999 9126 3000 9126
      3000 9123 3003 9122

$$

Zeringue

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:39 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 1:39 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
139 PM CDT Wed Sep 11 2024

...NEW SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Thursday night)
Issued at 1203 PM CDT Wed Sep 11 2024

Hurricane Francine continues to move generally northeast toward
the eastern portions of Vermillion Bay. Landfall should be around
sunset this evening and the storm will continue to move north and
east into southern MS by late tonight and early Thursday morning.
Overall, no impact changes from the overnight package with the
highest winds residing along and west of I-55 and south of I-12.
Additionally, heavy rainfall will continue to spread over the
region increasing the flash flood potential across the region.
Otherwise, a dry slot seems to have developed just east of the
center which is likely going to further entrain into the system as
it continues to move north and east...so any additional
strengthening of the hurricane will be extremely limited. With the
dry air entrainment, think that some of the outer bands will start
to rotate leading to a higher tornado potential, especially north
and east of the center of Francine. Storm surge will also begin to
increase with max surge generally along the Terrebonne coast. That
said, as water piles into the tidal lakes remember it will likely
take time especially with onshore flow continuing for some of the
water to drain on the backside of the storm, which may result in
high waters for a couple of high tide cycles.

The storm as it pulls northward away from the region, expect dry
conditions to take over leading to much better weather going into
the day on Thursday. Dry northwesterly flow will set up with much
of any residual rain/storms move east and north away from the
CWFA. (Frye)

&&

.LONG TERM...
(Friday through Tuesday night)
Issued at 1203 PM CDT Wed Sep 11 2024

Dry northwesterly flow will continue into the start of the
weekend as we remain on the western periphery of the upper level
trough over the southeast U.S. A weak vort/mid level impulse will
develop and move southward within this flow, which should bring
with it some increased POPs by Sunday and into the start of the
new workweek. Temperatures will again increase starting Friday and
into the weekend and beyond, however, with the upper trough in
place, expect temperatures to only climb into the upper 80s or
lower 90s. (Frye)

&&

.AVIATION...
Issued by National Weather Service Jacksonville FL
(18Z TAFS)
Issued at 1203 PM CDT Wed Sep 11 2024

Rainbands are now moving into the KMCB area with the inner core beginning
to encroach on KHUM and Terrebonne Parrish areas. Ceilings at all
airfields are either below, or soon to be below, IFR conditions.
Low level wind shear will be an issue at all stations through
12/12 utc. Have indicated IFR conditions in the prevailing groups
everywhere except for KGPT. Looking at flight tracking websites,
KGPT still has scheduled service indicated for them into the
overnight hours and have utilized TEMPO groups there through
12/00 utc to try to account for some gaps/spacing between
peripheral rainbands. As the center moves inland after 12/00 utc
and the winds begin to shift to a more southerly direction expect
KGPT to go below IFR and stay there.

KHUM hasn't reported an ob in several hours and assume that field
is closed/evacuated. I have not NILed the forecast as I am
assuming that information could be useful for planning Preliminary
Damage Assessment flights. Understand that the TAF is based on a
total observation concept based on satellite imagery, radar and
neighboring observations, use it with caution.

The center is still forecast to pass between KBTR and KHDC between 12/03
to 12/07 utc with rapidly shifting winds at those fields.
Hurricane force gusts will be near, if not over, KHDC at the
center's Closest Point of Approach (CPA). Have topped the gusts
there out at 60 knots, but that's a very fine line with the Radius
of Maximum Winds (RMW) progged to pass very close to (the west
of) the airport.

The center will pass near, or directly over, KMCB between 12/08 to 12/11
utc. As with the previous AFD am not going to try to forecast
that aspect. Also any shift to the west could bring hurricane
force gusts to KMCB as well. It is just a matter of miles in track
deviation between the calm center or the RMW moving over the
field.

Winds will gradually diminish for the fields along and south of
Interstate 10 after 12/06 utc but conditions will remain gusty
until after 12/18 utc. A low stratus/cumulus deck between 1-1.5
kft will move in from off the Gulf behind the system.

&&

.MARINE...
Issued at 1203 PM CDT Wed Sep 11 2024

Dangerous marine conditions continue across the local waters as
Hurricane Francine moves through the outer waters south of
Terrebonne Bay. The hurricane will make landfall later this
afternoon or early evening. Dangerous conditions will persist
through the overnight and into early Thursday before improvement
begins as the storm moves more to the north and east away from the
region. (Frye)

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  81  63  84 / 100  40  10   0
BTR  72  86  68  89 /  90  20   0   0
ASD  73  86  68  88 /  90  30  10   0
MSY  73  86  71  87 /  80  20   0   0
GPT  73  85  70  87 / 100  50  10  10
PQL  76  88  71  90 / 100  60  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Watch for LAZ058-060-076>078-080-082>084-087>089.

     Tropical Storm Warning for LAZ034>037-039-058-060-064-069>071-
     076>084-087>090.

     Hurricane Warning for LAZ046>048-056-057-059-065>068-085-086.

     Flood Watch through Thursday morning for LAZ034>037-039-046>048-
     056>060-064>071-076>090.

     Storm Surge Warning for LAZ058-066>070-076-078-080-082-084.

GM...Hurricane Watch for GMZ530.

     Tropical Storm Warning for GMZ530-532-534-536-538-552-555-557-
     572-575-577.

     Hurricane Warning for GMZ550-570.

MS...Tropical Storm Warning for MSZ068>071-077-083>088.

     Flood Watch through Thursday morning for MSZ068>071-077-083>088.

     Storm Surge Warning for MSZ086>088.

GM...     Tropical Storm Warning for GMZ532-534-536-538-552-555-557-572-
     575-577.

     Hurricane Warning for GMZ570.

&&

SHORT TERM...RDF
LONG TERM....RDF
AVIATION...ACS-JAX
MARINE...RDF

In the hours before

Local storm report, Sep 11, 5:13 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
513 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tropical Cyclone 2 SW Dulac              29.35N 90.73W
09/11/2024                   Terrebonne         LA   Mesonet

            58 mph sustained wind with gust to 77 mph at
            Mesonet station XDUL Dulac.

&&
Local storm report, Sep 11, 5:30 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
530 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tropical Cyclone 2 SW Dulac              29.35N 90.73W
09/11/2024                   Terrebonne         LA   Mesonet

            61 mph sustained wind with a gust to 83 mph
            at Mesonet station XDUL Dulac.

&&
Local storm report, Sep 11, 5:38 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
538 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Tropical Cyclone 2 SW Dulac              29.35N 90.73W
09/11/2024                   Terrebonne         LA   Mesonet

            Sustained wind of 68 mph with a gust to 96
            mph at Mesonet station XDUL Dulac.

&&
Local storm report, Sep 11, 5:59 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
559 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tropical Cyclone 1 NNW Kenner            29.99N 90.26W
09/11/2024                   Jefferson          LA   ASOS

            Wind gust to 59 mph at ASOS station KMSY New
            Orleans Intl-Louis Armstrong.

&&
Local storm report, Sep 11, 6:19 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
619 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tropical Cyclone 25 S Grand Isle         28.89N 90.03W
09/11/2024                   GMZ552             LA   Mesonet

            Sustained wind of 46 mph with a gust to 59
            mph at Mesonet station LOPL1 24 S Grand
            Isle.

&&
Local storm report, Sep 11, 6:40 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
640 PM CDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Non-Tstm Wnd Dmg 2 WSW Walker            30.46N 90.90W
09/11/2024                   Livingston         LA   Fire Dept/Rescue

            Tree down on house E. Lakeside in Walker;
            relayed in slack.

&&

DSS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:57 AM CDTRiver Flood WarningLIXWashington4 days
Sep 11, 9:00 AM CDTRiver Flood WarningLIXSaint Tammany35 hr
Sep 11, 9:07 AM CDTRiver Flood WarningLIXSaint Helena25 hr
Sep 11, 10:46 AM CDTSpecial Weather StatementLIXTerrebonne29 min
Sep 11, 10:58 AM CDTSpecial Marine WarningLIX92 min
Sep 11, 12:10 PM CDTSpecial Marine WarningLIX95 min
Sep 11, 12:13 PM CDTSpecial Weather StatementLIXJefferson, Plaquemines32 min
Sep 11, 12:27 PM CDTRiver Flood WarningLIXLivingston63 hr
Sep 11, 12:27 PM CDTRiver Flood WarningLIXAscension, Livingston66 hr
Sep 11, 12:32 PM CDTTornado WarningLIXPlaquemines28 min
Sep 11, 12:43 PM CDTSpecial Marine WarningLIX92 min
Sep 11, 1:32 PM CDTSpecial Marine WarningLIX13 min
Sep 11, 1:45 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Sep 11, 3:26 PM CDTSpecial Marine WarningLIX49 min
Sep 11, 4:06 PM CDTFlash Flood WarningLIXTerrebonne5 hr
Sep 11, 4:10 PM CDTSpecial Marine WarningLIX40 min
Sep 11, 5:02 PM CDTFlash Flood WarningLIXLafourche, Terrebonne4 hr
Sep 11, 5:45 PM CDTSpecial Marine WarningLIX37 min
Sep 11, 6:18 PM CDTFlash Flood WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist3 hr
Sep 11, 6:31 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Charles3 hr
Sep 11, 6:39 PM CDTFlash Flood WarningLIXSaint Charles, Saint John the Baptist3 hr
Sep 11, 6:39 PM CDTSpecial Marine WarningLIX66 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.